Interpreting data: clinical significance
When assessing a rhythm strip, one should first see whether the rhythm is a normal sinus rhythm (regular) or some type of arrhythmia (irregular). It should also be noted whether the heart rate is normal, fast (tachycardic), or slow (bradycardic). The next step is to assess the P, QRS, and T waves by determining whether the intervals are the same distance (Tilley 2004):
- Determine the P-P and R-R intervals, which are the distance between each P wave and each R wave, respectively. That distance should be equal with each heartbeat. There is an exception with a normal condition called a sinus arrhythmia. That occurs when the P-R interval remains the same, but the heart rate changes with breathing. The rhythm is considered “regularly irregular.”
- Determine whether each wave is uniform in size and shape. Then observe the relationship between waves:
- Determine whether every P wave is followed by a QRS complex.
- Determine whether every QRS complex is preceded by a P wave.
- Determine whether the P-Q interval, which is the distance between each P wave and subsequent QRS complex, is the same distance for each beat (Tilley 2004). Variances can indicate AV block. (See arrhythmia section that follows.)
- Determine whether every P wave is followed by a QRS complex.
- T waves should be the same distance from the QRS and uniform in size.
- A progressive increase in T wave size can indicate myocardial hypoxia. It is important to remember that T waves can be either positive or negative (Fig. 9.1). When this is seen, anesthesia should be lowered or stopped, and the patient needs to be ventilated. Anesthesia should be discontinued if the wave configuration does not improve (Devey and Crowe 2002).
Progressive changes in the S-T segment and T wave configuration can also indicate electrolyte imbalances. The most common imbalances associated with these ECG changes are hyperkalemia and hypocalcemia. Determine what the imbalance is and treat accordingly (Kittleson and Kienle 1998).
What makes monitoring inaccurate?
The anesthetist should also be aware of the following:
- Electrical equipment, such as cautery, interferes with conduction (Battaglia 2001).
- Electromechanical dissociation can occur. This is a situation in which an animal can have no cardiac contraction for up to 5 minutes and still show a normal ECG. This is another reason the anesthetist should auscultate the patient (McKelvey and Hollingshead 2003).
An ECG will detect an arrhythmia, which is any electrical activity that differs from normal. Since the literal translation is “no rhythm,” some prefer to use the term “dysrhythmia” (Kittleson and Kienle 1998). The arrhythmia’s significance varies with age and preexisting condition. The anesthetist should be able to recognize arrhythmias, alert the veterinarian, and be knowledgeable about treatments (McKelvey/Hollingshead 2003).
Sinus tachycardia on an ECG will show a fast, regular rhythm with normal morphology (shape) (Fig. 9.2). It is defined as the following:
- A heart rate greater than 200 beats per minute (bpm) in a cat
- A heart rate greater than 180 bpm in a small dog
- A heart rate greater than 160 bpm in a large dog (McKelvey/Hollingshead 2003)
Potential causes include the administration of drugs such as ketamine or anticholinergenics, heart disease, hyperthyroidism, surgical stimulation, hypotension, shock, sepsis, anemia, and hypoxia (McKelvey/Hollingshead 2003). Tachycardia can decrease cardiac output because there is less time for filling of the ventricles. The workload on the heart is increased, as is the myocardial oxygen consumption. This can progress to harmful arrhythmias if untreated (Hartsfield 2006).
After determining the cause, appropriate treatments are as follows:
- Drug-induced tachycardia usually does not necessitate treatment unless there are negative effects (blood pressure is affected).
- Metabolic causes can indicate the administration of drugs to slow the heart.
- Surgical stimulation/pain indicates the administration of analgesia and/or increasing anesthesia (Battaglia 2001).
- Hypotension or shock indicates a need for an increase in fluid administration. If that is ineffective, consider sympathomimetics, although these can worsen tachycardia if the patient is hypovolemic.
- Anemia can indicate that a blood transfusion is needed (Battaglia 2001).
- Hypoxia needs to be treated with increased ventilation. The heart is trying to optimize oxygen delivery by working harder. Check mucous membrane color because cyanosis (blue/gray) indicates severe hypoxia. Ensure that there is not an airway obstruction, and discontinue anesthesia if ventilation is ineffective (Battaglia 2001).
Sinus bradycardia on an ECG will show a slow regular rhythm that has a normal morphology. It is defined as the following :
- A heart rate lower than 100 bpm in a cat
- A heart rate lower than 70 bpm in a small dog
- A heart rate lower than 60 bpm in a large dog (McKelvey and Hollingshead 2003)
Potential causes include excessive anesthetic depth, hypoxia, hypothermia, increased vagal tone, and the administration of alpha-2 agonists (such as medetomidine) (McKelvey and Hollingshead 2003). Bradycardia can also be a sign of severe hypotension (Battaglia 2001), and the decrease in heart rate can lessen cardiac output (Hartsfield 2006).
The anesthetist can lower inhalant anesthesia, ventilate the patient, and apply/increase external heat. Jaw tone can show excessive anesthetic depth as a loose, flaccid jaw. The surgeon can stop stimulation of the vagus nerve if that appears to be the cause (McKelvey and Hollingshead 2003). Bradycardia can usually be treated successfully with the administration of an anticholinergic although these drugs will not work in hypothermic patients. The doses for anticholinergenics are as follows:
- Atropine 0.02–0.04 mg/kg IV (Plumb 2005)
- Glycopyrrolate 0.011 mg/kg IV (Plumb 2005)
If the patient was administered an alpha 2 agonist (such as medetomidine), anticholinergic administration is contraindicated. The heart rate is slowed to compensate for the vasoconstriction (and subsequent increased blood pressure) that occurs with alpha-2 agonists. Therefore, increasing the heart rate will put undue pressure on the heart.
If these efforts fail to improve heart rate, reversal of opioid-induced bradycardia can be facilitated by administering naloxone at a dose of 0.002–0.02 IV titrated to effect. Be aware that analgesic effects will also be reduced or eliminated so the administration of other analgesics will be indicated.
Atrioventricular block (AV b lock)
Atrioventricular (AV) block occurs when there is a disruption in the conduction between the sinus node and ventricles (Kittleson and Kienle 1998).
Causes include the administration of alpha-2 agonists, high vagal tone, hyperkalemia, and cardiac disease in which AV block is the primary problem (McKelvey and Hollingshead 2003). There are three degrees to be concerned with in anesthesia: 1st degree AV block, 2nd degree AV block, 3rd degree AV block.
1st degree AV block
A 1st degree AV block is present when there is a prolonged P-R interval (Kittleson and Kienle 1998). The ECG shows a slow, regular rhythm with normal morphology. Treatment is usually not necessary, but the patient should be monitored closely for 2nd or 3rd degree block.
2nd degree AV block
A 2nd degree AV block is present when there are P waves that lack QRS complexes (Fig. 9.3). Treatment with an anticholinergic is indicated if the animal becomes bradycardic and blood pressure lowers. Sometimes the problem can worsen before it gets better after the dose of anticholinergic is given. Again, these drugs will not be effective in hypothermic patients.